Study Reports Rare Case of CAD Arising After Cryoablation Therapy
Researchers recently reported the rare case of a 69-year-old Japanese man with paroxysmal atrial fribrillation (PAF) — occasional periods of an irregular, very fast heart rate — who developed hyperkalemia (high potassium levels in the blood) possibly due to cold agglutinin disease (CAD) after undergoing cryoballoon ablation therapy, a strategy to correct the dysfunctional heart rate.
The case report, “Cryoballoon Ablation Induced Hyperkalemia due to Possible Cold Agglutinin Disease,” was published in the journal Internal Medicine.
PAF comes and goes, and usually stops within 48 hours without any treatment. However, PAF is linked to a higher risk of strokes and heart failure. When fibrillation occurs, it promotes the accumulation of blood clots that can block the circulation in key organs, such as the heart and the brain.
This condition can be controlled with anti-coagulation medications; however, some patients fail to respond to this type of therapy. As an alternative, success has been reported with cryoballoon ablation.
The technique consists of inserting a catheter into a vein in the groin until it reaches the left chamber (atrium) of the heart. The physician then inflates the balloon and moves it to the opening of the pulmonary vein (the large blood vessel that carries blood from the lungs to the left atrium of the heart). Instead of heat, this technique uses freezing to isolate the pulmonary veins that are connected to the heart’s left atrium. This allows them to reduce the abnormal electric signals that cause fibrillation.
In this report, authors describe the case of a man who had had therapy-resistant PAF since 2015. He was undergoing hemodialysis because of chronic kidney disease.
The patient had no history of hemolytic anemia or hyperkalemia (too much potassium in the blood). At hospital admission the patient’s left heart chamber was enlarged and his heart rate was 56 beats per minute. Blood tests revealed elevated levels of N-terminal pro-brain natriuretic peptide (NTpro-BNP) – a sign of heart problems – and creatinine, a measure of how the kidneys are working.
Before undergoing the cryoballoon ablation, the man’s heart rhythm and electrical activity were normal as seen in the electrocardiogram (ECG). Depending on the pulmonary vein, physicians applied temperatures of -52 to -62ºC (-61 to -79ºF) during time periods of 200 to 240 seconds.
After the procedure, blood tests showed increased potassium levels of 7.1 millimoles per liter (mmol/L), corresponding to hyperkalemia. Elevated potassium level is a serious condition that can cause abnormal heart rates and lead to cardiac arrest.
To stabilize the potassium levels, physicians administered calcium gluconate and sodium bicarbonate, and the patient underwent another two rounds of hemodialysis.
Because he had no signs of a malignant cause for the hyperkalemia and a blood test performed after the cryoablation procedure indicated anemia (hemoglobin level decreased from 13.8 to 11.3 grams per deciliter), physicians suspected that his anemia was the cause of the elevated potassium levels.
Blood tests confirmed that he had CAD.
Overall, this case report describes a “rare case of a 69-year-old man with PAF who developed hyperkalemia caused by possible cold agglutinin disease during cryoablation therapy,” the researchers stated.
In patients undergoing hemodialysis, ECG and monitoring of potassium levels during balloon ablation procedures are key, they said.
This, however, is a very rare case, as blood tests in 200 other patients who underwent cryoablation procedures detected no signs of hemolysis, the authors wrote.